Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 181, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2005, 9:27 PM CDT for Terrell County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2005, 9:27 PM CDT (02:27 UTC)
- Expired
- Jun 9, 2005, 10:06 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4335 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 11.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:28 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 9, 3:28 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT THU JUN 9 2005 .UPDATE... WILL SEND TORNADO WATCH NUMBER 443 WITH REGULARLY SCHEDULED ZONE ISSUANCE. NO OTHER CHANGES AT THIS TIME. && .PREV DISCUSSION... /ISSUED 227 PM CDT THU JUN 9 2005/ SHORT TERM... THE DRYLINE EXTENDS FROM EAST OF ROSWELL TO NEAR CARLSBAD TO JUST EAST OF PECOS AND FORT STOCKTON LATE THIS MORNING. A VERY MOIST AND UNSTABLE AIRMASS EXISTS AHEAD OF THE DRYLINE...AS TEMPERATURES ARE WARMING INTO THE UPPER 80S WITH DEWPOINTS IN THE MID 60S TO NEAR 70. MOST UNSTABLE CAPE VALUES WILL BE RUNNING FROM 3000-4000 J/KG THIS AFTERNOON EAST OF THE DRYLINE. IN ADDITION...THE NAM-40 SHOWS INCREASING 0-6 KM BULK SHEAR VECTORS TO NEAR 40-45 KNOTS ACROSS THE PERMIAN BASIN/TRANS PECOS REGIONS BY LATE AFTERNOON. THE LATEST NAM/GFS MODELS SHOW THE BEST MOISTURE CONVERGENCE ACROSS THE EASTERN SLOPES OF THE DAVIS MOUNTAINS AND THE LOWER TRANS PECOS REGION DURING THE AFTERNOON AND EARLY EVENING. THIS SEEMS REASONABLE GIVEN THAT CONVECTION HAS FIRED IN THIS SAME AREA OVER THE PAST COUPLE OF DAYS. HAVE GONE AHEAD AND INCREASED POPS TO 30-40 PCT IN THE AREAS FOR LATE THIS AFTERNOON THROUGH THIS EVENING. ELSEWHERE...ENOUGH HEATING MAY OCCUR DURING THE AFTERNOON FOR THE CAP TO BREAK ACROSS THE PERMIAN BASIN. CONFIDENCE OF CONVECTION IS SLIGHTLY LESS ACROSS THE PB AND LOWER TRANS PECOS SO WILL ONLY GO WITH 20-30 PCT POPS LATE THIS AFTERNOON AND THIS EVENING. GIVEN THE IMPRESSIVE AMOUNTS OF INSTABILITY AND THE INCREASING BULK SHEAR...ANY STORM THAT DEVELOPS WILL BE CAPABLE OF BECOMING SEVERE QUICKLY WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. BY TONIGHT...BOTH THE NAM/GFS ARE HINTING AT A CONVECTIVE COMPLEX DEVELOPING IN THE VICINITY OF SOUTHWEST OKLAHOMA AND NORTHWEST TEXAS. A CONVECTIVE COMPLEX HAS BEEN ONGOING ACROSS NORTHERN AND CENTRAL OKLAHOMA THIS MORNING...WITH NEW DEVELOPMENT SHIFTING WEST INTO WEST CENTRAL OKLAHOMA ON OUTFLOW. IF CONVECTION CONTINUES TO FIRE ON THE OUTFLOW...IT SEEMS FEASABLE THAT A NEW COMPLEX COULD DEVELOP NEAR THE RED RIVER VALLEY WESTWARD INTO NORTHWEST TEXAS AND THE EASTERN PANHANDLE THIS EVENING AND TONIGHT. WILL GO AHEAD AND KEEP CHANCE POPS IN THE FORECAST ACROSS THE WESTERN LOW ROLLING PLAINS TO COVER POSSIBLE SOUTHWARD MOVEMENT OR DEVELOPMENT OF CONVECTION AFTER MIDNIGHT. ALL OTHER GRIDS ARE GENERALLY IN GOOD SHAPE. DID MAKE SOME MINOR EDITS TO MIN TEMPS AND DEWPOINTS FOR THE OVERNIGHT PERIOD. LONG TERM... AN UPPER TROUGH WILL PERSIST OVER THE WESTERN CONUS THROUGH THE WEEKEND...WHILE AN UPPER RIDGE WILL CARRY ON OVER THE EAST. THIS PORTENDS A PERIOD OF ACTIVE WEATHER FOR THE CWA THROUGH THE WEEKEND AS THUNDERSTORMS ARE EXPECTED TO DEVELOP PRETTY MUCH EACH AFTERNOON/EVENING ALONG A DIURNALLY ACTIVE DRYLINE. THE FIRST SHORTWAVE TROUGH TO AFFECT THE AREA DURING THE EXTENDED PERIOD IS APPARENT ON WATER VAPOR IMAGERY...AND TRACKING SOUTH/ SOUTHEASTWARD THROUGH CENTRAL CALIFORNIA THIS AFTERNOON. EXPECT SAME TO TRANSLATE INTO THE BASE OF UPPER TROUGH AND IMPINGE UPON THE CWA TOMORROW AFTERNOON AT MAX HEATING. THE DRYLINE WILL MIX EASTWARD...BUT AT LEAST THE EASTERN THIRD OF THE CWA WILL BE IN A LOW LEVEL MOISTURE RICH ENVIRONMENT BY FRIDAY AFTERNOON...SO INSTABILITY WILL BE AT A PREMIUM WITH VALUES IN THE VICINITY OF 3500 TO 4000 J/KG. STEEP MID LEVEL LAPSE RATES AROUND 8 C/KM ABOVE THE SHARPENING DRYLINE AND 0 TO 6 KM BULK SHEAR VECTORS AROUND 35 KT WILL COINCIDE WITH INCREASING SYNOPTIC SCALE LIFT AND LIKELY PRODUCE A ROUND OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION...AN OUTFLOW BOUNDARY FROM CONVECTION TONIGHT MAY BE RESIDING OVER THE WESTERN LOW ROLLING PLAINS...NORTHERN PERMIAN BASIN...OR MAYBE THE CENTRAL PERMIAN BASIN BY FRIDAY AFTERNOON. SO AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY IN THE VICINITY OF THIS BOUNDARY IF IT MATERIALIZES. COULD SEE TSRA TRANSFORM INTO AN MCS BY EVENING...THEN MOVE EAST/SOUTHEASTWARD THROUGH WEST CENTRAL TEXAS FRIDAY NIGHT. HAVE UPPED THE POPS OVER THE EASTERN THIRD OF THE CWA AND WILL KEEP THE MENTION OF SEVERE STORMS IN THE ZONES. ON SATURDAY...THE DRYLINE WILL AGAIN MIX TO THE EASTERN CWA BY AFTERNOON. PARAMETERS WILL BE SIMILAR TO FRIDAY/S EXCEPT THERE DOES NOT APPEAR TO BE A WELL DEFINED SHORTWAVE TROUGH TO AID CONVECTIVE DEVELOPMENT...AND THE EASTERN THIRD OF THE CWA MAY NOT HAVE RECOVERED FULLY IF AN MCS PASSES OVER THESE AREAS. THEREFORE...WILL RETAIN THE SLIGHT CHANCE OF TSRA OVER THE EAST...BUT THINK THE INCIDENCE OF SEVERE STORMS WILL BE LOW ENOUGH TO NOT MENTION... EXCEPT IN THE HWO. SUNDAY IS A POSER THOUGH...AS MODELS GRAPPLING WITH THE TIMING...SPEED...AND STRENGTH OF THE NEXT SUBSTANTIAL SHORTWAVE TROUGH TO SWING THROUGH THE BASE OF UPPER TROUGH. ECMWF AND NOGAPS HAVE A DEEPER...SLOWER APPROACHING UPPER TROUGH SUNDAY... WHILE THE ETA HAS TRENDED TOWARD THE FASTER...FURTHER NORTH GFS SOLUTION. HAVE GONE WITH A COMPROMISE FOR NOW....WHICH ENTAILS A SLIGHT CHANCE OF TSRA...ALONG WITH ISOLATED SEVERE STORMS. IF SUBSEQUENT RUNS TREND TOWARD THE SLOWER...DEEPER SOLUTIONS...THEN POPS WILL HAVE TO BE MOVED WESTWARD AND INCREASED...AS WILL THE THREAT OF SEVERE STORMS. REGARDLESS OF WHICH SOLUTION TURNS OUT CORRECT...IT APPEARS ONLY ISOLATED STORMS WILL BE POSSIBLE NEXT TUESDAY AND WEDNESDAY AS UPPER TROUGH WILL BE EAST OF THE AREA. TEMPERATURES WILL RMEAIN NEAR TO ABOVE NORMAL THROUGH THE EXTENDED. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/67
Hazardous weather outlook, Jun 9, 2:00 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU JUN 9 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101847- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CDT THU JUN 9 2005 (1247 PM MDT THU JUN 9 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL MOISTURE...AND CONVERGENCE ALONG THE DRYLINE...FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY ALONG AND EAST OF A MALJAMAR TO FORT DAVIS TO PRESIDIO LINE. A FEW STORMS THIS AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...SO FLASH FLOODING WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LARGE SCALE LIFT FROM AN APPROACHING UPPER LEVEL SYSTEM WILL COMBINE WITH RICH LOW LEVEL MOISTURE AND EXTREME INSTABILITY ALONG AND EAST OF THE DRYLINE TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY. THUNDERSTORM DEVELOPMENT ACROSS THE PERMIAN BASIN MAY BE EXPLOSIVE ON FRIDAY...WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE. THE POSSIBILITY OF SEVERE AFTERNOON AND EVENING THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL CONTINUE THROUGHOUT THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 9, 5:04 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 PM CDT THU JUN 9 2005 TXZ061-067-068-092300- CRANE TX-ECTOR TX-WARD TX- 504 PM CDT THU JUN 9 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN WARD AND ECTOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF ROYALTY AT 504 PM CDT WAS MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND DEADLY LIGHTNING. THIS STORM IS EXPECTED TO MOVE NORTHEASTWARD INTO CRANE COUNTY AND POSSIBLY ECTOR COUNTY BY 6 PM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH IS IN EFFECT FOR THESE COUNTIES... SO ANY THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE AND POSSIBLY PRODUCE TORNADOS. KEEP A WATCHFUL EYE ON THE SKY AND BE PREPARED TO ACT QUICKLY IF A SEVERE THUNDERSTORM THREATENS. 05
Special weather statement, Jun 9, 7:07 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 707 PM CDT THU JUN 9 2005 TXZ050-100100- ANDREWS- 707 PM CDT THU JUN 9 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS COUNTY. AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A QUICKLY DEVELOPING STORM LOCATED 2 MILES SOUTH OF THE CITY OF ANDREWS ALONG US 385. THIS STORM IS CURRENTLY MOVING TO THE NORTHEAST AT ABOUT 30 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF BECOMING RAPIDLY SEVERE...PRODUCING STRONG WINDS GREATER THAN 60 MPH...LARGE HAIL... AND VERY HEAVY RAINFALL. MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED ON THIS STORM. 02
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:26 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 64 min |
| Jun 9, 8:27 PM CDT | Tornado Warning | MAF | Terrell | 63 min |
| Jun 10, 7:38 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| Jun 10, 7:50 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Jun 10, 8:44 AM CDT | Flash Flood Warning | MAF | Crane, Pecos, Upton | 3 hr |
| Jun 10, 11:09 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 51 min |
| Jun 10, 11:39 AM CDT | Flash Flood Warning | MAF | Upton | 4 hr |
| Jun 10, 11:42 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Jun 10, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| Jun 10, 1:19 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 10, 2:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 10, 2:43 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 10, 3:17 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 43 min |
| Jun 10, 4:00 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.